February 2006

Rituximab-Induced Leukocytoclastic Vasculitis: A Case Report

Author Affiliations

Copyright 2006 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2006

Arch Dermatol. 2006;142(2):243-253. doi:10.1001/archderm.142.2.246

A 67-year old woman with follicular non-Hodgkin lymphoma received a standard 4-week course of rituximab. After receiving the third dose of rituximab, she started developing increasing pruritus and a generalized rash. Physical examination revealed scattered hemorrhagic vesicles on the back and flanks and pink macules on the trunk. There were prominent hemorrhagic vesicles and bullae on the upper arms and the palms (Figure 1); grouped hemorrhagic vesicles and bullae in the upper thighs and dorsum of the legs with some areas of necrosis; and punched out ulcerations on the back of the thighs. She developed short-lived oral ulcerations involving the palate, tongue, and floor of the mouth (Figure 2). Findings from laboratory investigations were unremarkable except for a mild increase in platelet count and C3, normal C4, and CH50 levels and an elevated erythrocyte sedimentation rate (84 mm/h). Findings from a direct fluorescent antibody preparation for herpes simplex virus 1 and varicella as well as viral cultures were negative. A skin biopsy revealed leukocytoclastic vasculitis. Rituximab therapy was withheld, and a single dose of intravenous dexamethasone was given. She was monitored and treated symptomatically. Lesions regressed over 1 week, and she was discharged home. She refused repeated treatment with rituximab. She was followed up for 2 years without any recurrences of similar dermatological phenomena.